FRIDAY, Dec. 15, 2017 (HealthDay News) — Q-switched Nd:YAG 1064 nm laser treatment may be beneficial for treating linear hyperpigmented streaks on the bilateral forearms, characteristic of heroin use, according to a case report published online Dec. 12 in the International Journal of Dermatology.
Viktoryia Kazlouskaya, M.D., from the SUNY Downstate Medical Center in Brooklyn, N.Y., and colleagues presented the case of a 31-year-old female with a chronic history of heroin intravenous drug use who presented with linear hyperpigmented streaks on the bilateral forearms. Her last heroin injection was two years earlier.
The researchers found that the patient had linear hyperpigmented regions with areas of brown pigmentation consistent with postinflammatory hyperpigmentation. There were also areas of blue-gray pigmentation, which were biopsied to reveal normal-appearing epidermis with scant interstitial and abundant perivascular bands of histiocytes in the mid and deep dermis. Positive Fontana-Masson and Perls’ Prussian blue iron stains were seen. Histopathologic and special stain findings had features in common with pigment deposition induced by minocycline. Q-switched Nd:YAG 1064 nm laser has been reported to be successful for minocycline pigmentation treatment and consequently was used in this patient. The patient underwent five treatments of the bilateral volar forearms. Significant improvement of the bluish-gray pigmentation was seen after three treatments. There was no improvement in postinflammatory hyperpigmentation.
“We have shown that Q-switched Nd:YAG 1064 nm laser may be effective in improving the clinical appearance of heroin linear track blue-gray hyperpigmentation,” the authors write. “Further studies in larger group settings are needed to confirm our findings.”
Copyright © 2017 HealthDay. All rights reserved.